My husband has been on Depakote for 10 years for bipolar disorder. He was diagnosed at 30, after a manic episode he experienced for two weeks after taking the drug ecstacy. (He took the drug June 24, went into hospital july 4). My husband was not a drug user up to this point, nor did he ever experience bouts of depression or mania before this time. After having the same initial doctor for 10 years, my husband is looking for a new doctor to help him come off of the medicine, as he believes he was misdiagnosed. I am petrified that the drug could have been the catalyst, and maybe he will have another episode. What are your thoughts? Would a doctor agree to take someone off medicine for this condition?
The story you have told is very common. An individual experiments with drugs and subsequently develops or suffers from psychiatric (usually psychotic) illness related symptoms. To know whether or not ecstasy was the catalyst for your husband’s manic episode is very difficult to know but it is highly likely that it did contribute in some way. Science still does not have a definitive answer on what causes bipolar disorder, or any other disorder for that matter. The mechanism by which psychiatric diseases develop has yet to be elucidated. Some theorists currently believe that some individuals, those who use drugs and subsequently develop psychosis, may have a predisposition to developing psychiatric disorders. Under this theory, drug use has the potential to serve as a catalyst for psychiatric symptoms. This may mean that if the drugs were never used, psychiatric symptoms may not have developed. It is my educated opinion that the drug did contribute to your husband’s manic episode but I could never know this for sure.
According to Mind.org’s website: “Medication, drugs or alcohol can’t cause you to develop bipolar disorder, but they can cause you to experience some bipolar moods and symptoms. For example:”
“Some antidepressants can cause mania or hypomania as a side effect when you are taking them or as a withdrawal effect when you are coming off them. If you begin to experience mania after taking or after coming off antidepressants for depression, this might lead your doctor to give you an incorrect diagnosis of bipolar disorder, or prescribe you more medication. But in this case it’s usually worth waiting to see if your symptoms pass without treatment first.”
“Alcohol or street drugs can cause you to experience symptoms similar to both mania and depression. It can often be difficult to distinguish the effects of alcohol and drugs from your mental health symptoms.”
Additionally, it is difficult to know whether the doctor would agree to take someone off of their medication. That depends entirely on what the doctor believes to be the correct diagnosis and which treatments or medications the doctor prefers. As far as getting an accurate diagnosis, this can be a challenge. Even through guidelines exist, such as the Diagnostic and Statistical Manual of Mental Disorders (DSM), there can be so much variability between diagnosticians. I have read studies where 10 different doctors gave 10 different diagnoses for the same patient relaying the same set of symptoms. The key for your husband may not be getting the “correct” diagnosis as much as it is finding a doctor that he likes and trusts. I would advise him to search for a doctor who is willing to take the time to work through different medication and treatment trials. The ultimate goal for your husband is to find a treatment that he can tolerate and gains him respite from his manic symptoms—and to find a doctor willing to take the lead in this process.
I hope this helps. Please write again if you have any more questions.